Missouri, 2003

Tornado and Flash Flooding in Missouri, June 12 to 13, 2003

June 12 to 13, 2003 · NWS EAX · 6 events in 6 counties and zones

5 flash flood, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 12, 2:15 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 12, 2:15 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT THU JUN 12 2003

SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE PREDOMINANTLY
ZONAL FLOW ACROSS MUCH OF CONUS WITH SEVERAL SHORTWAVE FEATURES
EMBEDDED IN LARGER SCALE FLOW. MAIN FEATURE OF CONCERN ACROSS
CENTRAL PLAINS INTO LOWER MO RIVER VALLEY IS MID LEVEL CIRCULATION
EVIDENT OVER EASTERN KS. ASSOCIATED SURFACE FRONTAL BOUNDARY IS
ANALYZED AT 19Z FROM NEAR ST JOSEPH TO JEFFERSON CITY. AFTERNOON
HEATING COMBINED WITH MID TO UPPER 60 DEW POINTS POOLED ALONG/JUST
NORTH OF THIS BOUNDARY EARLY THIS AFTERNOON HAS ALLOWED FOR AREA OF
INSTABILITY JUST NORTH OF BOUNDARY...WITH LIS TO NEAR -7 ANALYZED
ACROSS NORTH CENTRAL MO. BAND OF CONVECTION WHICH HAS FIRED ALONG
BOUNDARY SHOULD CONTINUE TO LIFT NORTHWARD THIS AFTERNOON/EVENING
INTO INSTABILITY AXIS ACROSS NORTH CENTRAL/NORTHEAST MO. ADDITIONAL
AREA OF CONVECTION IS ALSO DEVELOPING ACROSS NORTHEAST KANSAS UNDER
UPPER CIRCULATION. GIVEN WEAK SHEAR PROFILES...CONVECTIVE MODE WILL
REMAIN PULSE/MULTICELL CLUSTERS WITH LOCALLY VERY HEAVY RAINFALL THE
PRIMARY THREAT THIS EVENING. HAVE KEPT LIKELY POPS IN EARLY THIS
EVENING ACROSS NORTHEASTERN ZONES ASSOCIATED WITH FRONT...WITH
CHANCE POPS ACROSS REMAINDER OF CWA ASSOCIATED WITH UPPER COLD POOL.

MODELS SUGGEST UPPER CIRCULATION TO SLOWLY PASS ACROSS REGION
TONIGHT INTO TOMORROW. HAVE RETAINED POPS FOR MORNING HOURS ACROSS
EASTERN ZONES AHEAD OF MID LEVEL TROUGH AXIS...OTHERWISE REMOVED
CHANCE POPS ACROSS WEST AS DRIER AIR MASS BEGINS TO ADVECT INTO CWA.
NEW MODEL RUNS ARE MUCH DRIER THROUGH UPCOMING WEEKEND...AS
WESTERLIES RETREAT INTO CANADA ALLOWING HEIGHTS TO RISE ACROSS
REGION. SURFACE RIDGE PROGGED TO BUILD ACROSS GREAT LAKES BACK INTO
MID MO RIVER VALLEY...ALLOWING FOR NORTHEASTERLY LOW LEVEL FLOW
ACROSS CWA. THIS WILL PUSH DEEP LAYER MOISTURE SOUTH OF FORECAST
AREA...ALLOWING FOR DRY WEEKEND WITH TEMPS RUNNING JUST A BIT ABOVE
MAV/FWC GUIDANCE.

SEAMAN

230 PM...
CHANCES FOR THUNDERSTORMS EARLY NEXT WEEK IS A TOUGH FORECAST.  FOR
NOW I HAVE LEFT THE FORECAST DRY, BUT THIS IS IS A LOW CONFIDENCE
FORECAST. THE MEDIUM RANGE MODELS ADVERTISE A WEAKNESS IN THE RIDGE
BUILDING OVER THE CENTRAL PART OF THE COUNTRY.  THE GFS BURIES THIS
FEATURE OVER THE SOUTHERN STATES, THE ECMWF KEEPS IT IN THE
NEIGHBORHOOD OF SOUTHERN MISSOURI, AND THE CANADIAN MODEL FORECASTS
IT TO DRIFT INTO THE OHIO RIVER VALLEY.  WITH THE MAIN BELT OF THE
WESTERLIES OVER SOUTHERN CANADA, MESOSCALE NUANCES WILL HAVE A BIG
BEARING ON HOW THIS UPPER TROUGH EVOLVES AND MOVES.  IF IT STALLS
OVER EASTERN KANSAS OR MISSOURI, AFTERNOON AND EVENING THUNDERSTORMS
ARE LIKELY, BUT FOR NOW I BELIEVE THAT THE SYSTEM WILL DRIFT TO OUR
EAST OR SOUTH.

TEMPERATURES NEXT WEEK SHOULD BE AT OR BELOW CLIMATOLOGY WITH A
GENERAL EAST OR NORTHEAST WIND FLOW IN RESPONSE TO THE WEAKNESS IN
THE UPPER RIDGE.  GFS GUIDANCE SEEMS REASONABLE.

KOCH

333 AM...
MAIN CONCERN FOR THE FORECAST THIS MORNING CONTINUES TO CENTER
AROUND THE OUR CHANCES FOR CONVECTIVE WEATHER TODAY THROUGH SUNDAY.

THE GENERAL PATTERN ACROSS THE PLAINS REMAINS THAT OF WISHY WASHY
FAST ZONAL FLOW WITH MULTIPLE EMBEDDED SHORT WAVE FEATURES.  IN
OTHER WORDS VERY CONFUSED. GFS MODEL CONTINUES TO DISPLAY PROBLEMS
WITH CONVECTIVE FEEDBACK...WHICH COMPLETELY MESSES UP THE MASS
FIELDS. ETA HAS BEEN CONSISTENT WITH THE FORMATION OF SOME KIND OF
UPPER LEVEL LOW OR VORTICITY SHEAR ZONE OVER THE CENTRAL PLAINS
FRIDAY AND SATURDAY FOR A FEW MODEL RUNS. THIS IS AT LEAST A
FEATURE I CAN HANG A HAT ON. SO WHILE OVERALL CONFIDENCE IS A BIT
SHAKY...I WILL GO WITH A ETA INFLUENCED FORECAST.

FOR THIS MORNING I HAVE ADJUSTED POPS IN EAST CENTRAL KANSAS AND
WEST CENTRAL MISSOURI. RUC DOES NOT THINK THE STORMS WILL HOLD
TOGETHER LONG ENOUGH TO REACH OUR AREA...AND WITH THE WEAK UPPER
LEVEL WINDS AND INSTABILITY PREVAILING OVER THE NORTH HALF OF
MISSOURI THIS MIGHT BE ACCURATE.  BUT...GIVEN THE PROXIMITY OF THE
CONVECTION AND ANTICIPATED OUTFLOW BOUNDARIES I FELT IT PRUDENT TO
INCLUDE A LINGERING CHANCE OF THUNDER IN THE SOUTHWEST CORNER OF THE
CWA.

CONTINUED OUR CHANCE OF THUNDERSTORMS FOR THIS AFTERNOON THROUGH
SUNDAY. FOR THIS AFTERNOON AND THIS EVENING CONFIDENCE IS
PARTICULARLY SHAKY. SURFACE BOUNDARIES LEFT OVER FROM THE OVERNIGHT
CONVECTION COULD CONSPIRE WITH SURFACE BASED INSTABILITY TO POP OFF
PULSE TYPE THUNDERSTORMS THIS AFTERNOON AND EVENING. HOWEVER...LESS
THAT STELLAR LAPSE RATES DO NOT INSPIRE ME. SO...I CONTINUED WITH
THE STATUS QUO FOR TODAYS CONVECTIVE CHANCES. AS STATED EARLY THE
BEST FEATURE TO HANG ONES HAT ON IS PROGGED TO ARRIVE FRIDAY AND
LINGER INTO SUNDAY. BEST CHANCE OF CONVECTION WITH THIS FEATURE
LOOKS TO BE FRIDAY AFTERNOON AND NIGHT WITH DECREASING CHANCES AS
THE WEEKEND GOES ON. NO SIGNIFICANT CHANGES MADE THERE.

CUTTER

240 PM...
FOCUS REMAINS ON THUNDERSTORM CHANCES OVER THE NEXT FEW DAYS.
SHORTWAVE TROUGH FORECAST TO STRENGTHEN OVER NEBRASKA
TONIGHT...RESULTING IN THE FORMATION OF A CONVECTIVE COMPLEX.
BELIEVE THE MAJORITY OF THE FORECAST AREA WILL ESCAPE MORNING SHOWER
AND THUNDERSTORM ACTIVITY ASSOCIATED WITH THE SYSTEM...BUT WILL
INCLUDE POPS GENERALLY WEST OF A GRANT CITY TO MOUND CITY KANSAS
LINE. AS THE WAVE PROGRESSES EASTWARD AND DROPS SOUTHWARD
SLIGHTLY...EXPECT SHOWERS AND THUNDERSTORMS TO SPREAD ACROSS THE
REMAINDER OF THE AREA ON THURSDAY AFTERNOON. A MYRIAD OF SHORTWAVES
ARE PROGGED TO AFFECT THE REGION INTO SATURDAY WITHIN THE WEAK
WESTERLY FLOW REGIME. EXPECT SPORADIC SHOWERS AND THUNDERSTORMS INTO
SUNDAY...SO HAVE INCLUDE LOW POPS THROUGH THEN. HAVE NOT VEERED MUCH
FROM GUIDANCE FOR TEMPS THROUGHOUT THE FORECAST PERIOD...AS THE
CURRENT PATTERN SHOULD YIELD READINGS NEAR CLIMATOLOGICAL NORMALS.

LS

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Jun 12, 12:00 PM CST, 3 hours 25 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON
THROUGH TONIGHT. NO SEVERE WEATHER IS ANTICIPATED...ALTHOUGH LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY LINGER INTO THE DAYTIME HOURS FRIDAY...MAINLY IN
AREAS EAST OF A BETHANY TO ST JOSEPH LINE. NO SEVERE WEATHER IS
EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SEAMAN

In the hours before

Local storm report, Jun 12, 3:07 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 PM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    4 N HARDIN                MO   TORNADO
06/12/03   RAY                            REPORTED BY STORM
                                          SPOTTER. BRIEF
                                          TOUCHDOWN. TELEPHONE
                                          POLES/TREES DOWN.
MJ

The radar

The Pleasant Hill radar (KEAX), 67 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Ray

When
June 12, 3:25 PM CST to 3:27 PM CST
Where
Ray County, 4 mi N of Hardin
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -93.850

Tornado touched down 4 miles north of Hardin and moved one mile northeast before lifting. The tornado damaged power lines, sheds, roofs and one business.

Flash Flood, De Kalb

When
June 12, 4:18 PM CST to 8:00 PM CST
Where
De Kalb County, 6 mi E of Clarksdale
Reported by
LAW ENFORCEMENT
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

Water over road on Route O from county roads J to N.

Flash Flood, Chariton

When
June 12, 8:20 PM CST to 11:20 PM CST
Where
Chariton County, Salisbury
Reported by
LAW ENFORCEMENT
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Water over Highway 24 and Highway 129.

Flash Flood, Randolph

When
June 12, 8:20 PM CST to 11:20 PM CST
Where
Randolph County, Clifton Hill
Reported by
LAW ENFORCEMENT
Coordinates
39.440, -92.497 (the zone’s center; the record gives no point)

Highway 24 briefly closed due to high water from heavy rains.

Flash Flood, Saline

When
June 12, 8:20 PM CST to 11:20 PM CST
Where
Saline County, Malta Bend
Reported by
LAW ENFORCEMENT
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

High water on Highway 65 and H Highway due to heavy rains.

Flash Flood, Howard

When
June 12, 9:13 PM CST to June 13, 12:13 AM CST
Where
Howard County, 5 mi NE of Fayette
Reported by
LAW ENFORCEMENT
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Many county road closures due to heavy rains.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyThe tornado archive for Missouri, 2003Warnings in Missouri, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364259, 5364261, 5364256, 5364258, 5364260, 5364257.